Neurotoxicity is a recognized complication of cyclosporin A (CsA) therapy in patients undergoing organ transplantation. It is most commonly manifested by fever, seizures, and altered mental status. Cortical blindness and speech and motor disturbances can also occur. Changes seen in cerebral white matter on imaging studies are nonenhancing areas of hypoattenuation on CT and T2 prolongation on MR. We report three cases of CsA-induced neurotoxicity in which reversible changes were observed in the cerebral white matter. In the first patient, CsA neurotoxicity occurred 1 week following orthotopic liver transplantation. In the second patient, CsA neurotoxicity coincided with an episode of severe systemic hypertension 4 weeks after cardiac transplantation. The third patient experienced seizures 1 month after heart/lung transplantation for cystic fibrosis. A current theory postulates a relationship between diminished serum cholesterol and CsA neurotoxicity. This theory, however, does not satisfactorily address all cases of CsA neurotoxicity. In particular, serum cholesterol measurements were normal in cases 2 and 3 and probably were normal in case 1, despite diminished cholesterol levels preoperatively. Although the matter of CsA-induced neurotoxicity remains unresolved, we suggest that endothelin, a newly described neuropeptide that causes intense vasoconstriction and that has been implicated in cerebral vasospasm, may potentiate CsA-induced damage to endothelium and promote CsA neurotoxicity.
|Original language||English (US)|
|Number of pages||9|
|Journal||American Journal of Neuroradiology|
|State||Published - 1991|